Doctors in Illinois are warning people against synthetic drugs after 32 patients experienced severe bleeding from their ears and eyes after using them.
Illinois Department of Public Health Director Nirav Shah said it showed just how dangerous the drug is.
“The recent cases of severe bleeding are evidence of the harm synthetic cannabinoids can cause.”
According to the Chicago Tribune, 32 people have experienced severe bleeding in Illinois after using synthetic drugs since March 7. So far no deaths have been reported.
An Illinois doctor, Dr Melissa Millewich, told the Chicago Tribune synthetic drugs are unpredictable because it’s difficult to know what’s in them.
“This bleeding is not expected, at least in such a significant population so quickly.
“A change in the formula used in the drug could be behind the bleeding, but because health officials don’t know the exact makeup of the products, exactly what’s causing the bleeding is unclear.”
She said a possible cause of the bleeding is a blood thinner being mixed in with the batch of drugs.
According to the Ministry of Justice, there have been 30 deaths in New Zealand since June last year provisionally linked to synthetics. Those deaths are before coroners around the country.
Making synthetics illegal in 2013 forced the market underground.
The current Government has recently launched an inquiry into mental health and addiction issues, which it says will cover synthetic drugs.